Iowa, 2020Heavy Rain in Iowa, May 16 to 17, 2020
May 16 to 17, 2020 · NWS DMX · 8 events in 4 counties and zones
S. shifted east, lifting a surface low and associated cool front across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A longwave trough across the central U.S. shifted east, lifting a surface low and associated cool front across the area. With CAPE under 1000 J/kg storms remained below severe criteria, however the slow progression of the system resulted in heavy rain, mainly across northern Iowa where wrap around rain on the back of the system resulted in two to three inches of rain by the next morning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:29 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, May 16, 5:29 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 PM CDT Sat May 16 2020
.DISCUSSION.../Tonight through Saturday/
Issued at 248 PM CDT Sat May 16 2020
Summary...
Most impactful period within the 7 day forecast will be
today/tonight as widespread showers and storms will overspread the
state. A marginal threat for severe storms continues, but should be
a fairly narrow window this evening. Best conditions will be near
the developing surface low and extending along its attendant cold
front. Best threat area will be roughly the southwest quadrant of
the state. Areas of northwest and north-central Iowa will be at
biggest risk for heavy rainfall, with the potential for 2 to 4
inches or more. After a cooler, relatively dreary day Sunday,
temperatures warm and skies clear through the middle of the week as
highs move into the low to mid 80s. Uncertain chances for showers
and storms then return toward the end of the week and into the
weekend.
Today/Tonight...
As of early to mid-afternoon, the approaching upper level shortwave
was being viewed nicely on water vapor imagery, churning over
southwest/south-central South Dakota. Its attendant low and mid-
level reflections were continuing to broadly develop over central
Nebraska, where showers and weak convection continue to slowly
propagate eastward.
As the surface and 850mb lows continue to develop, conditions ahead
remain relatively lackluster/marginal regarding the prospects for
any widespread or higher end severe weather. Prior to wind fields
increasing with the deepening lows later this evening, initial
convection will be battling marginal conditions with nominal mid-
level lapse rates yielding 500-1000 J/kg skinny CAPE profiles and 20-
30 kts of deep shear. Hodographs do yield a nicely veering profile,
but aforementioned limitations will be working against any elevated
tornado or supercell threats. Regardless, it may be possible for
initial cells to organize and produce a non-zero tornado and hail
threat, especially close to the surface low/triple point. As
convection grows upscale through the evening/overnight and wind
fields increase, anticipate the threat to transition more towards
heavy rain and potential strong to damaging winds. Overall deep
shear orientation is likely to limit the damaging wind threat, but
not out of the question. All in all, cannot argue with the existing
SPC Day 1 Marginal Risk.
Quickly touching on the heavy rainfall threat, areas of northwest
and north-central will see conditions line up for a fairly
widespread potential for 3 to 4 inches or more of rain. The
surface low is anticipated to pivot over the area, prolonging
convective showers and storms within an environment of 1.5-1.75
inch PWats and sustained low and mid level moisture transport. It
is not out of the question for aforementioned areas to see fairly
persistent convection from roughly 03z through about 10z before
subsiding and giving way to more stratiform processes on the
backside of the system. Fortunately, do not anticipate widespread
water issues though with dry antecedent conditions and recent
greening of vegetation, and lines up well with existing marginal
WPC Day 1 Excessive Rainfall.
Sunday...
By spring standards it won't exactly be a comfortable day. As the
surface and upper level lows slowly depart eastward. Much of Iowa is
likely to remain overcast and breezy through out the day, battling
periods of light rain and drizzle as well. Winds will be out of the
N/NW around 15 to 25 mph, with gusts to 30 to 35 mph at times. Highs
will take a temporary step backward as well, down into the mid 50s
to mid 60s for most of the area.
Monday through Saturday...
Quieter weather and warmer conditions will predominantly highlight
this time frame. Deep western CONUS troughing will develop as the
upper level low responsible for the weather today and tomorrow cuts
off and slowly meanders from the southern Great Lakes region and
into the Tennessee Valley. As a result, an omega block looks sets
up. With deep ridging squashed between and centered over the Dakotas
and Nebraska, warmest 850mb temps will remain west, but prevailing 8-
10 deg C will still yield highs creeping well into the 70s by mid
week. Uncertain precipitation chances return toward the end of the
week and into the weekend as various synoptic guidance diverge in
their handling of pieces of energy moving through the broader flow.
&&
.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 629 PM CDT Sat May 16 2020
Cigs and conditions generally degrading from now through
06z...especially KFOD/KMCW and elsewhere to slightly lesser
extent. As strong spring system deepens tonight, areas of thunder
and rain will increase with breezy winds increasing from the east
southeast. On Sunday the low will track east with stronger
northwest winds increasing on back side with MVFR/IFR cigs and
showers continuing. /rev
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Curtis
AVIATION...REV
Hazardous weather outlook, May 16, 1:33 PM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
233 PM CDT Sat May 16 2020
IAZ004>007-015>017-171945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
233 PM CDT Sat May 16 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Isolated thunderstorms are possible this evening, as well as heavy
rain showers. Gusty winds and small hail are possible with
thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few isolated non-severe thunderstorms are possible early in the
morning on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are not expected to be needed this evening. However,
rainfall measurements are always appreciated.
IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-171945-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
233 PM CDT Sat May 16 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
There is a marginal risk for severe weather this evening. Isolated
thunderstorms could produce hail, damaging winds gusts, and a
brief tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A few isolated non-severe thunderstorms are possible early Sunday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be necessary this evening for hail and wind
reports. Rainfall measurements are always appreciated.
In the hours before
Special weather statement, May 16, 6:22 PM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
722 PM CDT Sat May 16 2020
IAZ082-093-170100-
Ringgold IA-Union IA-
722 PM CDT Sat May 16 2020
...STRONG STORM MOVING FROM NORTHERN RINGGOLD INTO UNION COUNTY...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Mount Ayr, moving north at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Creston, Afton, Arispe, Shannon City and Creston Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4081 9426 4083 9438 4106 9437 4113 9429
4113 9419 4106 9406 4096 9409
TIME...MOT...LOC 0021Z 202DEG 16KT 4087 9429
LeeHeavy Rain, Kossuth
- When
- May 16, 9:00 PM CST to May 17, 12:00 AM CST
- Where
- Kossuth County, 4.86 mi N of Swea City
- Reported by
- COOP Observer
- Coordinates
- 43.450, -94.310
CO-OP report of 3.34 inches of rain. Beginning and end time roughly estimated from radar.
Heavy Rain, Emmet
- When
- May 16, 9:00 PM CST to May 17, 12:00 AM CST
- Where
- Emmet County, 0.85 mi SE of Ringsted
- Reported by
- COOP Observer
- Coordinates
- 43.290, -94.510
CO-OP report of 2.43 inches of rain. Beginning and end time roughly estimated from radar.
Heavy Rain, Kossuth
- When
- May 16, 9:00 PM CST to May 17, 12:00 AM CST
- Where
- Kossuth County, 0.86 mi NW of Burt
- Reported by
- CoCoRaHS
- Coordinates
- 43.210, -94.230
CoCoRaHS report of 2.73 inches of rain. Beginning and end time roughly estimated from radar.
Heavy Rain, Kossuth
- When
- May 16, 9:00 PM CST to May 17, 12:00 AM CST
- Where
- Kossuth County, 4.88 mi NW of Swea City
- Reported by
- CoCoRaHS
- Coordinates
- 43.420, -94.380
CoCoRaHS report of 2.92 inches of rain. Beginning and end time roughly estimated from radar.
Heavy Rain, Kossuth
- When
- May 16, 9:00 PM CST to May 17, 12:00 AM CST
- Where
- Kossuth County, 0.86 mi NW of Algona
- Reported by
- COOP Observer
- Coordinates
- 43.080, -94.240
CO-OP report of 2.07 inches of rain. Beginning and end time roughly estimated from radar.
Heavy Rain, Worth
- When
- May 16, 11:00 PM CST to May 17, 4:00 AM CST
- Where
- Worth County, 0.5 mi E of Grafton
- Reported by
- CoCoRaHS
- Coordinates
- 43.330, -93.060
CoCoRaHS report of 2.03 inches of rain. Beginning and end time roughly estimated from radar.
Heavy Rain, Cerro Gordo
- When
- May 16, 11:00 PM CST to May 17, 4:00 AM CST
- Where
- Cerro Gordo County, 0.51 mi E of Swaledale
- Reported by
- CoCoRaHS
- Coordinates
- 42.980, -93.320
CoCoRaHS report of 2.06 inches of rain. Beginning and end time roughly estimated from radar.
Heavy Rain, Cerro Gordo
- When
- May 16, 11:00 PM CST to May 17, 4:00 AM CST
- Where
- Cerro Gordo County, 0.69 mi N of Mason City
- Reported by
- COOP Observer
- Coordinates
- 43.160, -93.200
CO-OP report of 2.56 inches of rain. Beginning and end time roughly estimated from radar.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Michigan, May 16 to 26, 2020$223 million · 10 events
- Rip Current in Texas, May 16, 20201 death · 1 event
- Flash Flood and Flooding in Texas, May 16, 2020$7.0 million · 53 kt wind · 5 events
- Flood and Lakeshore Flood in Ohio, May 16 to 19, 2020$1.0 million · 5 events
- Tornadoes and Flash Flood in Arkansas, May 16, 2020$127,000 · EF1 · 8 events
- Tornadoes and Flash Flood in Texas, May 16, 2020$45,000 · EF1 · 5 events
- Flooding and Damaging Wind in Indiana, May 16, 2020$20,000 · 52 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202058 kt wind · 16 events
- Damaging Winds in Texas, May 16, 2020$19,000 · 53 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202068 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 16, 202050 kt wind · 6 events
- Hail in New Mexico, May 16, 20201.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 890965, 890968, 890969, 890970, 890971, 890966, 890967, 890972.